Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A reduction theorem on purely singular splittings of cyclic groups


Author: Andrew J. Woldar
Journal: Proc. Amer. Math. Soc. 123 (1995), 2955-2959
MSC: Primary 20K01; Secondary 20D60
DOI: https://doi.org/10.1090/S0002-9939-1995-1277139-2
MathSciNet review: 1277139
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A set M of nonzero integers is said to split a finite abelian group G if there is a subset S of G for which $ M \cdot S = G\backslash \{ 0\} $. If, moreover, each prime divisor of $ \vert G\vert$ divides an element of M, we call the splitting purely singular. It is conjectured that the only finite abelian groups which can be split by $ \{ 1, \ldots ,k\} $ in a purely singular manner are the cyclic groups of order $ 1,k + 1$ and $ 2k + 1$. We show that a proof of this conjecture can be reduced to a verification of the case $ \gcd (\vert G\vert,6) = 1$.


References [Enhancements On Off] (What's this?)

  • [1] S. Galovich and S. Stein, Splittings of Abelian groups by integers, Aequationes Math. 22 (1981), 249-267. MR 645422 (83f:20018)
  • [2] W. Hamaker and S. Stein, Splitting groups by integers, Proc. Amer. Math. Soc. 46 (1974), 322-324. MR 0349874 (50:2367)
  • [3] D. Hickerson, Splittings of finite groups, Pacific J. Math. 107 (1983), 141-171. MR 701813 (85e:20023)
  • [4] D. Hickerson and S. Stein, Abelian groups and packing by semicrosses, Pacific J. Math. 122 (1986), 95-109. MR 825226 (87h:52027)
  • [5] S. K. Stein, Algebraic tiling, Amer. Math. Monthly 81 (1974), 445-462. MR 0340063 (49:4819)
  • [6] -, Tiling, packing, and covering by clusters, Rocky Mountain J. Math. 16 (1986), 277-321. MR 843054 (87i:52031)
  • [7] S. K. Stein and S. Szabó, Algebra and tiling, Carus Math. Monographs, vol. 25, Math. Assoc. America, Washington, DC, 1994. MR 1311249 (95k:52035)
  • [8] S. Szabó, Some problems on splittings of groups, Aequationes Math. 30 (1986), 70-79. MR 837041 (87g:20044)
  • [9] -, Some problems on splittings of groups. II, Proc. Amer. Math. Soc. 101 (1987), 585-591. MR 911013 (89d:20044)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20K01, 20D60

Retrieve articles in all journals with MSC: 20K01, 20D60


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1995-1277139-2
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society